Acral keratoses and leucocytoclastic vasculitis occurring during treatment of essential thrombocythaemia with hydroxyurea

    loading  Checking for direct PDF access through Ovid

Abstract

Hydroxyurea is used in essential thrombocythaemia to lower thromboembolic risk. Cutaneous adverse effects from hydroxyurea are diverse. Small vessel vasculitis has been rarely reported, and the coexistence of several different morphologies has not been described. We report a case of acral keratoses, psoriasiform plaques and leucocytoclastic vasculitis (LCV) in a patient with essential thrombocythaemia. A 69-year-old woman developed a confusing array of skin lesions including keratotic papules, psoriasiform plaques and keratoderma 4 years after commencing hydroxyurea therapy. The initial diagnosis was hand and foot psoriasis, but lesions were resistant to therapy. With an increase in the dose of hydroxyurea, the lesions ulcerated. Skin biopsies taken from different sites indicated different diagnoses, including LCV. Discontinuation of hydroxyurea yielded rapid improvement. Although the most commonly reported cutaneous adverse effect from hydroxyurea is leg ulceration, this can be preceded or accompanied by less dramatic skin lesions. Unless recognized, delayed diagnosis and lesion progression can occur.

Related Topics

    loading  Loading Related Articles